News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Allergy to Ibuprofen Paracetamol /acetaminophen


 e_dampitan - Tue Nov 11, 2003 8:43 am

I have a fever due to colds/ful, if i take Ibuprofen Paracetamol or acetaminophen, after an hour my eyes swells. I am searching for an alternative to reduce my pain and high fever due to colds. Any one out there who could help me? is there a drug i could find to reduce my fever without swelling eyes? Please send your reply ASAP. i would appreciate any help you can give. e_dampitan@yahoo.com
 Dr. Tamer Fouad - Tue Nov 11, 2003 1:05 pm

User avatar e_dampitan,
Paracetamol and acetaminophen are as you know the same drug. Ibuprofen is a very different nonsteroidal anti-inflammatory drug. I cannot see how you could develop allergy to both in such a way. The swelling of the eyes is not a very characteristic picture for allergy either. However, if you are not comfortable with either drug you may like to try the old fashioned but all effective aspirin.

Best wishes and hope you get well soon!
 Sairoung - Mon Nov 08, 2004 4:33 am

Dear sir:

My daughter is allergic to both aspirin and paracetamol. It happened 4 years ago. Since then, after she took either aspirin or paracetamol because of fever or headache, her eyes would be swallen and sometimes could not breath. Now she is 20 years old. My questions is what kind of pills she should take if she has fever or headache.

Thank you.

Rainbow
 Dr. Tamer Fouad - Mon Nov 08, 2004 8:18 am

User avatar Dear Sairoung,
If your daughter is allergic to both these drugs then we should be very cautious with any drug she takes later. If she should develop a fever then she should first be evaluated to check what the cause of this fever is. If a bacterial infection then it would be more appropriate to give her antibiotics. However, if your specifically asking about what alternative antipyretics are then there are many. The commonest being the class known as NSAIDs (Non-steroidal anti-inflammatory drugs). As I mentioned earlier any drug should be taken after testing first for allergy or not.
 f4n6s - Thu Jan 06, 2005 8:48 pm

Hi I'm allergic to those medication too since I was a kid... My eyes always swollen when I take those medication.. First indication is one small mosquito bite around the eyes, then it comes more & more until those tiny rash blend together so my eyes hardly open.. swollen.... My dad is a pharmacist.. .when I was a kid he surprise on the reaction I had after I took Panadol (acetaminophen ingredients), he gave me other medication with acetaminophen & my body reacted the same... next time when I was sick he gave me Bahtrim (Sulfa)... & I had the same problem too... lastly he gave me Flu-En (salycilates) & I was fine.... unfortunately.... U.S. doens't produce salycilates anymore coz the side effects (according to my PCP), and my dad told me the factory in my country has stop producing it too (7 years ago).... last week I had some fever so I went to see doctor... she gave me Ibuprofen 400mg... the first day was fine... I thought it's ok.. but the second day I had the medication my eyes swollen again.. but it's not too bad compare to other medication I had.... according to my doctor there's no other medication she can give me if next time I'm sick.... & I'll have some difficulty if I had surgery too... is that true? Any other options?
 dwaindibbley - Fri Apr 15, 2005 11:37 am

My Girlfriend has exactly the same problem, kind of Mosquito bites under one, other or both eyes, which swell worse and worse, producing a scary Panda effect. That is the reason I have found this thread on a search engine. It appears to be paracetamol that causes it.
I am surprised by your response Tamer Fouad, M.D. as I have read that (almost) all paracetamol allergy sufferers are also allergic to Asprin. In that light recomending Asprin to a Paracetamol allergy sufferer appears to be poor advice, add to that that this thread shows that the eye inflamation problem is clearly an allergic response to paracetamol or other drugs worries me somewhat!
 ja_qt5 - Fri Jun 17, 2005 10:52 pm

i also experience the same when i take paracetamol/ibuprofen, my eyes swells. if this is some kind of allergy, why is it that our eyes are the only thing that is swelling (always)? i mean, i don't have any other rashes or anything that would show that i have an allergy other than swollen eyes. can be this a symptom of any other disease that we should be worry about? i hope you could answer these questions that's bothering me. :)
 Dr. Anthony Solomon - Mon Jul 04, 2005 3:05 pm

The condition you have all described is known as angioedema.

There are two types of angioedema, the acquired type caused by hypersensitivity to certain substances and the hereditary type triggered by emotional stress or physical trauma. From the descriptions you have all given, your symptoms have occurred after the ingestion of certain drugs and are therefore of the acquired variety.

Almost any part of the body may be affected, but the common sites are the eyes, lips, genitalia, hands and feet. Any of the affected sites may swell two to three times their normal size within hours. The swelling may subside that same day or over a period of days. Itching may be minimal or absent. A skin rash may be present or absent. The condition may be serious and life-threatening if it affects the upper respiratory tract.
Such acute, life threatening attacks require aggressive intervention in hospital, so seek urgent medical help if any swelling of the lips or eyes is followed by swelling of the larynx and breathing difficulty.

The standard medical advice for anyone who experiences itching, eruption of a skin rash or angioedema after taking any drug is to discontinue that drug and not take it (and any other drug in the same category) in future. In addition, you must inform your doctor whenever a treatment prescription is given to you. Do not forget also the pharmacist when you buy over-the-counter medications.


Dr Anthony Solomon
Consultant Physician, Tropical & Genitourinary Medicine
 crb - Tue Dec 25, 2007 6:11 pm

ok doc .....i am allergic to all the diff. headace medicines / painkillers/ that r generally found in supermarkets/pharmacy without prescriptions....

so say i get a terrible headace / pain...(may/may not be fever) .......your advice is not to take those medicines if one is allergic to it....so i won't take those.........now what i would like to know is what can i take to make the pain go away....is there anything else that i can take/do...or will i have to suffer the pain as long as it lasts????
thank you in advance for replying.....and u r doing a great service ....thank you

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here